Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Blacksburg, VA

May 27, 2000Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2000, 8:32 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 8:32 PM EDT (00:32 UTC)
Expired
May 27, 2000, 9:30 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Charlotte County, VA, Halifax County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS51 KRNK 280033
SVRRNK
VAC037-083-280130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 930 PM EDT.

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF KEYSVILLE TO 10
  MILES NORTHWEST OF INGRAM...MOVING SOUTHEAST AT 45 MPH.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 930 PM EDT INCLUDE
  NATHALIE...
  INGRAM...
  HALIFAX...
  CLOVER...
  REDOAK...
  VIRGILINA...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
SN
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 27, 3:20 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT MAY 27 2000

HAVE ISSUED LATE PM PACKAGE EARLY TO INCLUDE TORNADO WATCH.

WINDS HAVE TURNED MORE WESTERLY WEST OF BLUE RIDGE WITH OUTFLOW FROM
OLD LINE IN EASTERN KY/WERN WV...BUT MAY BACK TO SOUTHWEST AGAIN
AHEAD OF NEXT CLUSTER OF TSTMS DEVELOPING IN WRN WV. SOUTHWEST WINDS
CONTINUE EAST OF THE BLUE RIDGE...KEEPING MODERATE SPEED/DIRECTIONAL
SHEAR IN THOSE LOCATIONS. HAVE KEPT ALL BUT FAR WESTERN.NRN COUNTIES
IN THE WATCH.

OVERNIGHT EXPECT ACTIVITY TO DIMINISH FOR A WHILE...BUT SHOULD
REFIRE LATE AS MAIN UPPER LOW EJECTS EASTWARD WITH STRONG DYNAMICS.

SUNDAY EXPECT MAIN PREFRONTAL TSTMS MAY OCCUR PRE 20Z AS BEST
DYNAMICS SPREAD EASTWARD AHEAD OF FRONT. FROPA EXPECTED TO OCCUR 15Z
IN THE WEST TO 21Z IN THE EAST. BEHIND THE FRONT COLD POOL KEEPS
THINGS QUITE UNSTABLE AND ADDITIONAL TSTM EXPECTED TO DEVELOP WITH
POTENTIAL FOR HAIL. COULD HAVE TRIED TO CATEG HIER/LOWER POPS INTO
TWO PERIODS BUT WITH FIRST PERIOD CONCERNS WENT WITH GENERALS.

MONDAY LOOKS TO BE A COOL DAY WITH NORTH/NORTHEAST WINDS. THIS COULD
KEEP PIEDMONT NEARLY AS COOL AS THE WEST WITH MORE CLOUDS. MENTIONED
BREEZY IN THE EAST WITH PRESSURE GRADIENT. SURE WONT FEEL LIKE THE
TRADITIONAL BEGINNING OF SUMMER.

.RNK.
.VA...TORNADO WATCH TIL 9 PM ALL BUT THE FAR NORTH
.WV...NONE.
.NC...TORNADO WATCH TIL 9 PM FOR ALL.

NOGUEIRA

In the hours before

Local storm report, May 27, 2:35 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    10 SW WILKESBORO          NC   .75 INCH HAIL
05/27/00   WILKES                         PILOT REPORT

PM
Local storm report, May 27, 3:30 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 S WILKESBORO            NC   WIND DAMAGE
05/27/00   WILKES                         NUMEROUS TREES DOWN NEAR
                                          BRUSHY MOUNTAINS WITH
                                          SCATTERED POWER
                                          OUTAGES

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:23 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry22 min
May 27, 8:23 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville22 min
May 27, 8:29 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell46 min
May 27, 8:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
May 28, 3:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington52 min
May 28, 5:02 PM EDTSevere Thunderstorm WarningRNKBotetourt43 min
May 28, 5:09 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford51 min
May 28, 5:29 PM EDTSevere Thunderstorm WarningRNKAmherst46 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick59 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville59 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Salem43 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningRNKCity of Roanoke43 min
May 28, 7:06 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville54 min
May 28, 7:58 PM EDTSevere Thunderstorm WarningRNKHalifax47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.